A drug allergy occurs when the body's immune system overreacts to a substance (allergen) in a medicine that the person has taken, which triggers an allergic reaction. Symptoms include hives or welts, rash, swelling, redness, and blisters.
A drug allergy may also cause serum sickness (characterized by hives, joint pain, fever, and swollen glands), high fever and chills, or anaphylaxis, a severe whole-body (systemic) reaction that can be life-threatening.
Penicillin is the most common cause of drug allergies. Other medicines that commonly cause allergic reactions include sulfa medicines, some blood pressure medicines, vaccines, seizure medicines, and antithyroid medicines for hyperthyroidism.
Treatment includes not taking the medicine that causes the reaction and taking medicine to relieve symptoms. In severe cases (anaphylaxis), emergency care is needed.
Current as of: February 12, 2016
Author: Healthwise Staff
Medical Review: Adam Husney, MD - Family Medicine & Anne C. Poinier, MD - Internal Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Donations to UW Health are managed by the University of Wisconsin Foundation, a publicly supported charitable organization under 501(c)(3) of the Internal Revenue Code.